CSN Login
Members Online: 3

Chemotherapy and blood clots

dlrepic
Posts: 64
Joined: Nov 2010

Good morning,

My dad has had a complication with his post-op chemo. Sunday (1/31) before last he passed out without any warning. Since then he has been very fatigued, week, low blood pressure and just not too well. They stopped the chemo the next day and gave him IV fluids. They thought it was due to dehydration even though he has dramatically increased his fluid intake (through j-Tube) and continues nightly feedings. Monday (2/7), he was vomitting and he's been running a low grade fever so I took him to the ER. Turns out he has blood clots spanning his whole left leg. They suspect that the fainting spell was due to a clot. He has been hospitailized to get the clots treated.

My question is - drs said that cancer puts you at an increased risk of clots. Has anyone else had this problem? Will he be able to continue chemo?

Thanks
Danielle

3Mana
Posts: 829
Joined: Aug 2010

Danielle,
What kind of chemo is your dad on??? It's not Avastin is it? That caused my husbands death, so if he's on that talk to your doctor right away.
"Carole"

dlrepic
Posts: 64
Joined: Nov 2010

He's on a combination of 9 week pump - 5FU, oxyplatin and Epirubicin (spelling?) every third week.
D

sal314
Posts: 633
Joined: Jul 2010

Boy, your father's situation is JUST LIKE my father's. He had a blood clot in his leg AND one in each lung.

He should be able to continue with some different kind of chemo after the clots resolve. But they probably won't be able start it for a couple of months. From what I understand, clots are a "common" complication, but don't happen "that" often. Guess our father's are just some of the unlucky ones.

His doctor's should also be closely watching your dad's hemoglobin levels as well. Low hemoglobin levels can cause fainting, severe fatigue and low blood pressure as well. That could be a big "red flag" of internal bleeding, which can be life threatening. My father had that issue as well:(

Hang in there. These are, unfortunately, some of the many little "bumps" you have when going down the EC road.

I'll be praying things resolve quickly. Keep us updated on his progress.

Blessings,
Sally

dlrepic
Posts: 64
Joined: Nov 2010

I will let him know that chemo may be an option again. He was worried that he was not going to get what we feel is an important part of his recovery.

I hope your father doesn't have to deal with anymore clots, those tummy shots are painful:(

Thanks again
Danielle

rose20's picture
rose20
Posts: 282
Joined: Jan 2011

Hello Danielle,
yes, it is true that having cancer makes you more susceptible to clots (this is what they told my brother) my brother got a clot in his liver and he had to give himself shots at home for quite awhile but they did continue with the chemo. I will be praying for your dear dad and for you.
Rose

dlrepic
Posts: 64
Joined: Nov 2010

I really appreciate everyone's good thoughts and advise. I hope this day finds you and yours well.

Danielle

nancyann3
Posts: 196
Joined: Mar 2010

My hubby also had blood clots last June. The clot started in a leg and broke off with muliple clots going to each lung. His treatment stopped for awhile and he was put on Arixtra injections once a day. He did this until about a month ago. AFter time he was able to continue with chemo and rad, and is now heading for surgery on the 16th. This is only my opinion from my observation of hubby during treatment, but the side effects of chemo was tough on him. Keeping his red count up was hard and he did have some esoph. bleeding after the rad. I feel the arixtra enhanced the side effects some. It is just something extra you have to watch during treatment. Dont let this discourage dad, treatment is still possible after clots. Take care.

Nancy

ArchTB's picture
ArchTB
Posts: 157
Joined: Dec 2010

Yes, my husband got blood clot in his leg. We were very careful checking on all his side effects, and therefore were able to catch it before it moved up. Tom is now giving himself blood thinner shots twice a day. He would be able to switch to pills after his surgery, and hopefully be off the thinners completely at some point.
This is very common. The clots usually start in legs and move up, so pay attention to any pain or swallowing (although hardly noticeable!) or numbness in legs.
Tom was able to continue chemo without any additional time off.

sandy1943's picture
sandy1943
Posts: 883
Joined: Jun 2010

Hi,
After reading everyones post, I'm glad treatment can start back up. My clot was different. It was in the jugular vein. This was first post-op chemo and because of location, chemo was stopped permantly. My test after surgery had indicated an active lymph node; but praise God all my scans since has been good.
Praying he will be better soon and can continue with chemo. After all we go through, we want to do everything possible to get rid of the beast.
My thoughts and prayers are with you both,
Sandra

dlrepic
Posts: 64
Joined: Nov 2010

Dad seems to be on the mend, he's still in the hospital getting blood thinner shots morning and night. Mom and I learned how to give them last night so he may be able to get discharged today. His gout and RA have flared up terribly the last couple of days, so hopefully he can get some relief from that soon. He's still having pain in his leg and I would prefer they keep him at least another day. He will have to be on blood thinner pills for the rest of his life he's told. We see the oncologist tomorrow, so hopefully in a week or two they'll be able to start back up. He too had a positive lymph node after chemoradiation and surgery and I want to thank everyone for stressing the importance of post-op chemo...we finally talked his doctor into it and now I'm afraid she'll use this as an excuse to stop treatment all together.....

Thanks again for all the insight
Danielle

MelanieL
Posts: 8
Joined: Dec 2010

Hi Danielle,

My husband had a large saddle pulmonary embolism. Cancer pts are more susceptible to clots as their blood is thicker. My husband is now on lovenox daily to prevent further clots.

jp_young's picture
jp_young
Posts: 7
Joined: Feb 2013

I just got out of the hospital after being there for 8 days. I went into ER not being able to breath very well and they did a CT scan and found clots in both lungs, both upper and lower lobes. Today I have tried all day to get hold on my oncologist because of my nose bleeding from being on the coumidan. I finally got the bleeding under control after 6 hours of putting pressure on the side I was bleeding from. I never did get to talk to anyone at the cancer treatment center, feel like I have just bee drop off somewhere with no one caring wether I live or die.

I know having cancer can cause the clots but have also read chmo can contribute to those clots. I am so emotionally drained and physically weak I do not want to continue with chemo and just want to do the scans. I have IIIB colon cancer finding two lymp nodes out of seventten to have cancer in them and wondering if any else has stopped chemo and just done the scans and how they are doing. I have had 5 chemo treatments, after the third one they had to stop oxyplatin because my neuropathy was so bad I couldn't function, right after the 5th treatment was when I ended up in the hospital with the blood clots.

I am so exhausted and not breathing very well and dizzy when I get up and no wondering if my blood counts are also out of wack. I do have an appoint with the onologist tomorrow and hopefully wil get some answers both I have learn more on the internet than I have been able to get out of doctors.

 

Please forgive all the mispelling and mistakes as my neuropathy has affected my fingers very bad.

jp_young's picture
jp_young
Posts: 7
Joined: Feb 2013

 

 

oriontj
Posts: 390
Joined: Jul 2009

My husband had a clot settle in his lungs and we had to take him back to Chicago. He then was put on Lenox am and pm. He continued later with chemo. He never was taken off the shots. The pills are harder to regulate...he had no trouble with the shots and did them himself.

He passed January 11,2013 after a 3 and half battle, no surgery.

tachilders's picture
tachilders
Posts: 315
Joined: Jun 2012

I got a small clot in my calf and one in my foot while on FOLFOX + avastin, but nothing serious and nothing for several months now...

Tedd

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network